Veni Vidi Vici Betty

I came. I saw. I kicked the bitch’s ass.

Or rather, my doctor, the treatment, and my super-powered/hyper-aggressive/attack-everything-it-sees immune system did.

*punches air* *stomps on Betty’s remains* *dances over her dying corpse*

Okay, enough hyperbole. Here’s what really happened, the good news and the bad…

My scans showed that the tumor around my ear appears to have vanished. That “appears” is key because there’s lots of scar tissue in my ear, so the doctors have to guess which blobs are tumor and which aren’t. The ones they were 90% certain were tumor seem to be gone.

In my lungs, many of the spots are also gone. The ones that remain have shrunk to specks. Since there isn’t a quick on/off switch with this treatment, my body could still be (and hopefully is) fighting those specks as I type.

Doc said he wasn’t surprised at all given how quickly after the first infusion my face returned to normal. And I guess that means my surgeon was right when he said the lumps around my ear had melted away.

Normally, at this point I’d have moved on to Phase 2 (the maintenance phase) yesterday. That’s when I’d get just the nivolumab every other week for the next 48 weeks. But here’s where the bad news comes in.

The fact that I’m still having colon issues, along with a newly discovered nausea (see Monday), brings up worries about colitis. So to celebrate my good news, I had my colonoscopy and an esophageal scope yesterday afternoon. Probed from both ends! (Note to everyone who claimed I wouldn’t remember the procedure: I remember way too much, most unpleasantly – gagging on the tube into my stomach.)

Apparently, everything looked normal. The GI doc took biopsy samples from my stomach and colon, and we should have the results in about a week. I’m not entirely sure this rules out colitis, but I think the new concern is primarily that the immunotherapy might have messed up my gut microbes instead. So in the meantime, unless things get worse, I’ll continue to pop immodium (so I can leave the house) and compazine (so I can eat), and hang tight.

My next infusion had been postponed until the doctors figure out what to do and how to treat me. According to my doc, this isn’t unusual and it doesn’t affect the efficacy of the treatment plan. In fact, the people who have to stop treatment at some point because of the worst side effects also seem to show the most long-lasting and dramatic outcomes. (Possibly the side effects are caused by us having the most aggressive immune systems? Who knows.)

So there we are. The war isn’t over, but a significant blow has been struck. That makes the side effects a lot more tolerable. However, since I still don’t feel up to celebrating, please have a drink and a slice of cake for me.

11 comments

  1. This is good news Tracey! I know that’s a ‘Captain Obvious’ statement. It sucks that trying to get rid of Betty seems to have triggered a domino effect in your body but here’s hoping that with the treatment Betty is well and truly gone and the doctors (and your body) and work on setting your system right again. ((((HUGE HUGS))))

Leave a Reply

Your email address will not be published.